Drought, Greeley
- When
- April 22, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Greeley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.567, -98.521 (the zone’s center; the record gives no point)
April 2025 marked the fifth consecutive month with below normal precipitation across much of South Central Nebraska, as a worsening spring drought situation started picking up momentum thanks to a notably-dry stretch. S.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
April 2025 marked the fifth consecutive month with below normal precipitation across much of South Central Nebraska, as a worsening spring drought situation started picking up momentum thanks to a notably-dry stretch. During the month, especially Moderate Drought (D1) and to a lesser extent Severe Drought (D2) expanded in coverage within the 24-county domain (per the U.S. Drought Monitor/USDM), with April marking the ninth-consecutive month with D2 plaguing at least a small part of the area. Breaking down county-level USDM drought category specifics for April in more detail, the month opened with: 1) D2 assigned to only around 2 percent of the domain (small slivers of Dawson/Sherman/Valley counties...2) Roughly 35% of South Central Nebraska contained D1...3) The majority of the area (around 63%) featured Abnormally Dry (D0), reflecting improvements made just a few weeks prior in response to a mid-March blizzard. Unfortunately, any March improvement quickly reversed course thanks to rather significant levels of April dryness, with the vast majority of South Central Nebraska registering LESS THAN HALF normal precipitation for the month. In response, the categorical drought breakdown at month's end stood as follows: 1) D2 areal coverage increased slightly to around 4% of the area (mainly due to a late-month expansion across more of Valley into northwestern Greeley counties)...2) D1 coverage increased significantly to now encompass around 91% of South Central Nebraska...3) the coverage of best-off D0 decreased markedly in response to the aforementioned D1 expansion...now including only around 5% of the area (mostly within Harlan/Franklin/Thayer/Fillmore counties).
Turning to April 2025 precipitation details, and leaning heavily on observations from around 155 NWS and NeRAIN/CoCoRaHS observers, the situation certainly wasn't pretty. Not only did nearly all of South Central Nebraska register below normal precipitation, but around 86% of it saw less than half normal amounts, and roughly 32% of real estate registered LESS THAN ONE-FOURTH NORMAL totals (normal April precipitation across most of the area ranges 2.25-2.80) The majority of observations (the middle 80% of them) generally ranged from 0.45-1.45. The overall-highest amounts (albeit still almost entirely below normal) focused within several counties along the Kansas border, along with parts of Howard/Merrick/Nance counties farther north. Meanwhile, the overall-driest spots were found in several central counties along the Interstate 80/Highway 6 corridors, along with Valley County in the far north. Some of the very-lowest April totals included: 0.23 near Arcadia (3rd-driest April on record out of 126), 0.32 near Elyria, and 0.33 in Bradshaw and also near Gibbon. Meanwhile, some of the wetter tallies featured: 3.84 in Alexandria, 2.19 near Ohiowa, 2.07 near Chester, and 1.95 six miles north of Riverton. At the Tri Cities airports, monthly precipitation ranged from 0.46-0.70, marking a Top-15 driest April on record out of at least 128 years.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 21, 11:41 PM CST, 19 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 1241 AM CDT Tue Apr 22 2025 .KEY MESSAGES... - Light rain showers this evening, possibly a few rumbles of thunder. - Dry and pleasant on Tuesday. - Thunderstorm chances return for Wednesday and Thursday, some of these could be severe. - Active pattern leads to continued off/on rain/thunderstorm chances through the weekend. && .DISCUSSION... Issued at 255 PM CDT Mon Apr 21 2025 A cold front is moving across western Nebraska, with a broken line of rain showers and a few sporadic lightning strikes. This activity is expected to sweep through the northern half of the area late this afternoon through this evening (mainly 6pm to 11pm). All that being said, most locations will be lucky to see anything measurable. Per the 12Z HREF, there is only a 20-30% chance for 0.01" (or more) of precip for areas north of Highway 92...and even lower chances to the south. Winds are expected to pick up as these showers move through, but severe weather is not anticipated due to low available instability. Tonight, temperatures will dip no lower than the 40s or 50s for most of the area due to lingering cloud cover and steady (albeit light) winds. The exception will be far northwestern zones...but even these areas are only expected to touch the upper 30s, and frost is not expected to be an issue. Tuesday is setup to be a quite nice day with light northwesterly winds shifting to the northeast and east through the day. High temperatures should reach the 70s across the area. A few showers and thunderstorms could develop late Tuesday night into Wednesday morning, aided by convergence on the 850mb LLJ...particularly in southern parts of the area. Western areas are still highlighted by a "Marginal" risk for severe weather by the Storm Prediction Center on Wednesday afternoon/evening. Details on location/coverage remain fairly uncertain given fairly weak forcing, but convective parameters are favorable for a few storms to become strong to severe. Scattered thunderstorms continue Wednesday night into Thursday, with possibly another round of marginally severe storms Thursday afternoon (favoring southern areas per the CSU-ML severe page). Given the convective nature of the rain, totals will be spotty, but global models are optimistic in fairly widespread chances for beneficial rain. Through Friday morning, the 00Z global ensemble suite highlights a 60-90% chance (highest south) for 0.50" (or more) of rain. The forecast trends drier for Friday, but additional showers and thunderstorms are likely (50-70% chance) Saturday into Sunday. In addition to more beneficial rain, this could result in more severe storms for part of the area. Of course, convective details remain very uncertain at this range, though. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1240 AM CDT Tue Apr 22 2025 For KGRI/KEAR Airports: VFR conditions prevail at both terminals through the forecast period. Winds gradually turn easterly by tomorrow afternoon. A few mid-level clouds will be possible through the forecast period. Beyond the TAF period, there is a chance for a few showers and storms moving in from Kansas. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Mangels AVIATION...Wekesser
Hazardous Weather Outlook National Weather Service Hastings NE 937 PM CDT Mon Apr 21 2025 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 221200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 937 PM CDT Mon Apr 21 2025 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periodic thunderstorm chances are also in the forecast Wednesday into the upcoming weekend. Some of these storms could be severe. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253200.